If you have heartburn, pills can be your best friend and worst enemy.
Some pills (such as antacids) soothe the painful burning you experience after downing an order of buffalo wings or drinking one too many glasses of wine.
Other pillsthe ones you take for health conditions that are not related to heartburncan make the pain worse or even trigger heartburn in the first place.
Is your medication to blame for your pain? This guide will help you find out.
2 of 10Getty Images
Popular over-the-counter ibuprofen products such as Motrin and Advil can increase acid production in the stomach. Try acetaminophen (Tylenol) instead.
“It does not increase acid levels,” says Vivek Kaul, MD, a gastroenterologist at the University of Rochester Medical Center, in Rochester, N.Y.
Even a narcotic such as Percocet may be better for your stomach than taking six Motrin tablets a day, he says. But some narcotics can cause heartburn—in addition to being habit-forming—so discuss your options with your physician.
3 of 10Istockphoto
Osteoporosis drugs known as bisphosphenatesincluding blockbusters like alendronate (Fosamax), ibandronate (Boniva), and risedronate (Actonel)are notorious for causing heartburn.
Newer formulations that are taken less frequently may be easier on the stomach.
Reclast, for instance, is an infusion drug that needs to be taken only once a year.
If you’re still on a daily or weekly pill schedule, taking the medication first thing in the morning (before eating or drinking) may help minimize heartburn.
4 of 10Istockphoto
Blood pressure drugs
The blood pressure medications known as calcium channel blockers and beta blockers can provoke heartburn by relaxing the lower esophageal sphincter, which can allow stomach acid to seep up into the esophagus.
If this happens to you, ask your doctor about alternatives. “There are a lot of blood pressure medications out there, and sometimes you can successfully switch,” says Timothy Pfanner, MD, assistant professor of internal medicine at Texas A&M Health Science Center College of Medicine, in College Station.
5 of 10Istockphoto
The world’s wonder drug may be able to fix everything from headaches to heart attacks, but for heartburn sufferers it also comes with a cost: more acid production in the stomach.
Aspirin also inhibits the formation of prostaglandins, which have a protective effect on the digestive tract.
6 of 10Getty Images
Sleeping pills and sedatives
Medications such as Valium (diazepam) that are designed to relieve anxiety and help you relax, unfortunately, also relax your esophageal sphincter, which may lead to heartburn.
The fact that you’re supposed to lie down after taking these drugs doesn’t help, because lying down can aggravate acid reflux.
7 of 10Istockphoto
Iron spurs the body to produce more red blood cells, but it can also lead to acid reflux.
Ask your doctor for alternative supplements, or reduce the odds of reflux by taking the pills standing up or sitting down, not lying down.
8 of 10Getty Images
Some of the older tricyclic antidepressants (such as imipramine or amitriptyline) may contribute to heartburn by slowing the speed at which the stomach empties, Dr. Kaul explains.
“If the stomach isn’t emptying as it’s supposed to, then acid and food products will sit there for a long time and will be more likely to reflux back,” he says.
Generally speaking, newer psychiatric drugs work in a more targeted way and have fewer gastrointestinal side effects.
9 of 10Istockphoto
Antibiotics such as tetracylcine that are used to treat common bacterial infections can cause heartburn.
If you experience heartburn often and need an antibiotic, check with your doctor to see if she can prescribe one that’s gentle on the esophagus and stomach, or if an enteric-coated antibiotic is available.
10 of 10Getty Images
These supplements are often taken to normalize high blood pressure, but they can irritate the lining of the esophagus, says Dr. Kaul.
Not every patient who takes potassium is going to suffer from heartburn. To reduce your chances, be sure to take the medicine while sitting up and wash it down with plenty of water.
If you still feel the burn, ask your doctor for another type of blood pressure medication or for a slow-release enteric-coated version of potassium. (The coating causes the medication to dissolve in your small intestine instead of in your stomach.)
You May Like
Get easy recipes, 30-day fitness challenges, videos, and more.